Alert archive / Florida / Tornado Warnings in 1999

Tornado Warning 7, NWS Jacksonville, FL

January 2, 1999Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at Jan 2, 1999, 11:57 PM EST for Saint Johns County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 1999, 11:57 PM EST (04:57 UTC)
Expired
Jan 3, 1999, 12:30 AM EST
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 9:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 5.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1999-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1999-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 030457 RRA
TORJAX
FLC109-030530-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1157 PM EST SAT JAN 2 1999

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN AND EASTERN ST. JOHNS COUNTY IN NORTHEASTERN FLORIDA

* UNTIL 1230 AM EST

* AT 1155 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES SOUTHWEST OF ST AUGUSTINE... MOVING EAST AT 35 MPH.
  ANOTHER TORNADO WAS IN THE AREA 3 MILES SOUTH OF SPUDS MOVING EAST AT
  35 MPH.
* SOME LOCATIONS IN THE PATH OF THIS TORNADOES ARE...
ST AUGUSTINE                          BY 1210 AM EST
ANASTASIA                             BY 1215 AM EST
SPUDS                                 BY 1205 AM EST

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM
AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

MOHLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jan 2, 7:50 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jan 2, 7:50 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
750 PM EST SAT JAN 2 1999

LATEST SURFACE ANALYSIS SHOWS FRONT JUST WEST OF TLH WITH PRE-
FRONTAL SQUALL LINE JUST EAST OF TLH. LEADING EDGE OF SQUALL
LINE NOW BEGINNING TO MOVE INTO THE WESTERN EDGE OF KJAX 88D.
ATMOSPHERE HAS BEEN WORKED OUT WITH EARLIER SQUALL LINE.
HOWEVER...SURFACE ANALYSIS CONTINUES TO SHOW DPTS IN THE
MID TO UPPER 60S ACROSS CWA WITH SOME REPORTING NEAR 70.
LATEST 88D VAD WIND PROFILE SHOWS LOW LEVEL WND GRATER THAN
50 KTS WITH SFC WNDS NEAR 10 KNOTS AND MOSTLY UNIDIRECTIONAL
SHEAR. THIS LOW LEVEL WIND FLOW IS KEEPING STRONG LOW LEVEL WAA
AHEAD OF COLD FRONT TO THE WEST AND SOUTH OF WARM FRONT WHICH IS
NOW LOCATED NORTH OF CWA. THUS...THE POTENTIAL EXITS FOR
ADDITIONAL STRONG TSTMS MOVING ACROSS CWA TONIGHT WITH A FEW
SEVERE. JUDGING BY THE LATEST IR LOOP...LOOKS LIKE SOUTHERN SECTIONS
OF CWA AND CNTRL FL ARE UNDER A GREATER THREAT NOW.  AS SECOND LINE
OF SHWRS AND TSTMS APPROACHES THE CWA...WINDS SHOULD PICK UP
AGAIN FROM THE SOUTH SO ZONES FOR GA AND FL LOOK FINE. ONLY
AMENDMENTS THAT I FORESEE ATTM WILL DEPEND ON WHAT SPC DOES
WITH WW 6.

CWF...41008 HAS BEEN REPORTING SE WNDS FOR THE PAST FEW HRS BETWEEN
15 AND 20 WITH HIGHEST WAVE HEIGHT AT 8 FT.  SOUTH OF SGJ...EAST CAPE
BUOY IS REPORTING SUSTAINED WNDS OF 25 KNTS WITH HIGHER GUSTS AND
SEAS NEAR 11 FT. WILL RECOMMEND AMENDING CWF TO REFLECT MORE
REALISTIC SEAS AS THE CURRENT  FORECAST HAS HIER SEAS NORTH OF
SGJ.

SANTOS

In the hours before

Special weather statement, Jan 2, 9:30 PM EST, 2 hours 27 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030800-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 PM EST SAT JAN 2 1999

...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA INCLUDING THE ADJACENT COASTAL WATERS UNTIL 3 AM...

...SMALL CRAFT ADVISORY ALONG THE COAST.

A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH FLORIDA AND
SOUTHEAST GEORGIA WILL CONTINUE TO RACE EAST...REACHING EXTREME NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA BY 11 TO 1130 PM AND INTO THE COASTAL
WATERS BY AROUND MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE
STRONG AND POSSIBLY DAMAGING WINDS AND VERY HEAVY RAIN. ISOLATED
TORNADOES ARE ALSO POSSIBLE. RESIDENTS SHOULD STAY ABREAST OF THE LATEST
WEATHER AND BE PREPARED TO ACT QUICKLY IF SEVERE WEATHER IS IMMINENT
OR WARNINGS ARE ISSUED.

STORM SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:45 PM ESTSevere Thunderstorm WarningJAXHamilton60 min
Jan 2, 8:51 PM ESTSevere Thunderstorm WarningJAXSuwannee64 min
Jan 2, 9:19 PM ESTSevere Thunderstorm WarningJAXGilchrist46 min
Jan 2, 9:22 PM ESTSevere Thunderstorm WarningJAXColumbia48 min
Jan 2, 9:46 PM ESTSevere Thunderstorm WarningJAXAlachua, Baker, Bradford, Union64 min
Jan 2, 10:14 PM ESTSevere Thunderstorm WarningJAXMarion91 min
Jan 2, 10:26 PM ESTSevere Thunderstorm WarningJAXClay, Putnam89 min
Jan 2, 10:26 PM ESTSevere Thunderstorm WarningJAXDuval, Nassau89 min
Jan 2, 11:02 PM ESTSevere Thunderstorm WarningJAXSaint Johns78 min
Jan 2, 11:31 PM ESTTornado WarningJAXClay, Saint Johns34 min
Jan 2, 11:38 PM ESTSevere Thunderstorm WarningJAXFlagler77 min

Nearby

Tornado Warnings in Florida, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.